Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Stage 3c in Jan. now mets to peritoneum - much discomfort

I am a 49 year old female diagnosed with stage 3c colon cancer in January of this year.  Emergency surgery for colon resection and removal of tumor.  6 months Folfox.  MRI in October and subsequent laparoscopy show mets to peritoneum.  Scheduled to start new chemo (Folfiri and maybe others) this coming Monday.

Here is my question for the board - has anyone else had this or similar diagnosis?  If so, how is/was your level of pain/discomfort?  Mine seems pretty bad - overall bloated/swelling of abdomen, no appetite, pain seems to radiate to my back, not eating much so strength is very low.  Taking pain meds (Hydrocodone) but try to only at night and don't even get me started on constipation... 

If you experienced any of this how did you treat/cope?  Once chemo starts I am hoping for relief but trying to stay realistic about that.

These boards have been a great support to me even though I don't post often.  I read survivor stories to keep my spirits up and know I am not alone in this fight.

Comments

  • darcher
    darcher Member Posts: 304
    I started out as a 3 and

    I started out as a 3 and after surgery was reset to a 2.  I got lucky that the initial chemo/radiation got it and since there was no lymph node involvment mine got downgraded although the oncologist doesn't completely buy the surgeons opinion and is going to do the mop up as if it were still a 3.  Up to 6 months of xeloda is what I'm scheduled for. Anyhow, what works for constipation which has been my issue since this started back in June is Senna S and Miralax.  Those seem to help with regularity.  I guess it doesn't matter what flavor of chemo we're on fatigue, bloating, and abdominal pain of one sort or another is a constant companion.  Some days it's not too bad and others you want to stay in bed and tell the world to take a leap. 

  • BRHMichigan
    BRHMichigan Member Posts: 368
    Pain and Meds

    Hi, Hope.

    I was diagnosed 3b in May.  Found out 5 days before surgery on Oct 3 that it had spread to liver and peritoneum.  I have terrible pain in my left back/kidney area, worse at night.  I have found I need 2 Norco (5-375 dose) to knock it out.  Ibuprofen 600 and Tylenol don't touch it.  I use THC oil and it makes me sleepy but doesn't touch this pain either.  I just started Xanax for anxiety.  It relaxes me and those muscles as well, helping with pain.  I had a urinalysis last week to make sure I wasn't developing a kidney stone.  I have never attributed the pain to my tumor, but you got me thinking it might be.

    I sure hope you are able to find some relief.  Also, my appetite is on & off, but I don't have any bloating....and the medical marijuana helps me to eat too.  

    Hope you can share more of your journey.  I am supposed to start adjuvent chemo soon and I am terrified.  I hope we voth breeze through it.

    --Beth

  • abrub
    abrub Member Posts: 2,171
    Mine originated in the appendix

    and spread to the peritoneum.  Does your cancer center do HIPEC or other intraperitoneal chemo?  That requires surgery to remove all visible cancer, and then chemo directly into the peritoneal cavity.  I had that at Sloan Kettering in NYC.

    I never had pain or discomfort from my cancer - it was found by chance, but was already throughout my belly.

    Alice

  • Annabelle41415
    Annabelle41415 Member Posts: 6,704
    edited November 2017 #5
    Sorry

    Sorry I'm not able to help you with your question but I'm hoping that they can get the pain under control.  You have to tell your doctor about the pain and the constipation.  I've noticed that when they prescribed the Hydrocodone they also gave me a stool softener.  Let your doctor know all your symtoms.  You shouldn't be in that much discomfort as there is always something if what you are taking doesn't work.  Best to you and hope you feel better.

    Kim

  • Hope4LRC
    Hope4LRC Member Posts: 9
    Thanks for the feedback

    Thanks for the feedback everyone.

    I'm being treated at UCSD so yes HIPEC is probably an option.  Oncologist says they want to see response to chemo then will decide what next step is.

    They did give me a pretty effective treatment for the constipation - a homemade paste of dates, raisins, prunes, etc. - that really seems to have helped and I'm glad it is natural and not another medicine.  They also said switch to a low residue diet - which I've done.

    I am definitely going to discuss the pain with them on Monday when I go.  There has to be something better.  Did try medicinal marijuana but didn't really help and made me feel kind of wierd.  Will maybe try again another time.  

    Beth - you don't mention if you've had chemo before this.  I had 6 months which ended August 2.  It probably sounds wierd to say but I will be glad to start chemo again.  I want to know we are doing something to kill this horrible thing growing inside of me - something that hasn't been happening for almost 4 months now.  I also had a bit of a routine with chemo - I knew when I wouldn't feel well and when I would start feeling better.  I am really hoping the same kind of routine will happen this time.  Mostly I am hoping treatment helps to eliminate some of the discomfort.  

  • lizard44
    lizard44 Member Posts: 409
    Sorry

    I can't answer your question either, but  I agree with Kim-  Please tell your doctor everything that's going on with the pain, the  bloating, the constipation, the lack of appetite. If you start on FOLFIRI, the irinotecan might cause diarrhea and can also cause a lack of appetite and back pain, so make sure your oncologist knows about your current symptoms and any  meds, herbs or supplements you're currently taking.  I was warned not to take  St. John's wort, and  to avoid  eating grapefruit  and drinking grapefruit juice while on irinotecan, since  grapefruit juice can interfere with an enzyme that metalbolizes irinotecan leading to higher concentrations of the drug in the body which can increase side effects, so if you do regularly consume  any of those, be sure and  mention it to your oncologist.

    Best of luck with your upcoming treatments- I hope the chemo works and helps eliminate your pain. I also hope that  both you and Beth have few side effects from the treatments.

    Grace/lizard44